The Retin-A package insert instructs patients to allow 15-30 mins between washing face and applying the cream. Due to dryness/irritation caused by the product, I would like to use a moisturizer in addition at some point in my nightly skincare routine, so long as doing so would not minimize the anti-aging effects of the Retin-A. Is it acceptable to introduce a moisturizer into a Retin-A regimen, and, if so, in what sequence should each product be applied, subsequent to face-washing?
Moisturizer with Retin-A - Apply Which First?
Doctor Answers (11)
Moisturizers after Retin-A....
Absolutely, a moisturized should be used with Retin-A. I like to recommend my patients wait 10 to 20 minutes after washing their face before apply a "pea-size" of their Retin-A to their face and neck. Then, they can apply their regular moisturizer immediately after, on top. There are no time restraints on applying a moisturizer post Retin-A. Retin-A's should ONLY BE USED AT NIGHT!!!
Hope this helps. And remember to use sunscreen (minimum SPF 30) daily! Especially since you are using Retin-A on a regular basis.
Dr. Grant Stevens Marina Plastic Surgery Associates Marina del Rey, CA The Institute
Web reference: http://marinaplasticsurgery.com/
Retin-a and moisturizer
I frequently will suggest that a pea-sized amount of the retin-a be mixed with at least as much moisturizer as retin-a, and the mixture applied like a moisturizer to the face at bedtime. If irritation continues, then increase the ratio of moisturizer to medication. A simple over-the-counter noncomedogenic moisturizer such as Cetaphil will do.
Moisturizer under Retin A for photoaging
I recommend an oil-free non-comedogenic moisturizer for sensitive skin. You can apply it under the Retin A to minimize irritation. It will not interfere with the action of Retin A. Make sure you use the Retin A at night time only as it makes your skin sun sensitive and the sun degrades the active ingredient in the cream. Start using it twice a week and slowly build up to every night.
As your skin gets used to it and as the weather gets warmer, you will be able to use Retin A more often and then under the moisturizer.
You might also like...
How to Apply Retin-A (Tretinoin Cream)
Treatment with Retin-A (tretinoin cream) should be individualized with factors such as age, skin type, degree of photodamage, and presence of other skin conditions taken into consideration. Therapy should start with a lower concentration to minimize irritation and redness. Tretinoin cream should be applied in the evening to clean, dry skin at least 20 to 30 minutes after washing. The affected area is covered lightly and evenly. Temporary warmth or stinging may be felt. Sensitive areas to be avoided include around the eyes, nose, and mouth. Spot treatment should be avoided due to reduced efficacy and blotchiness. Patients are warned to expect temporary irritation with peeling that usually lasts up to 6 weeks. If the irritation becomes excessively bothersome, a several day break from treatment can be done. Maximum effects will be seen after 6 to 12 months. Maintenance application is 2 to 3 times per week after the maximum results have been achieved.
Moisturize with Retinoids to minimize irritation
Apply the moisturizer first, then apply the topical retinoid; this should minimize any irritation with the retinoid without affecting the results.
RR Retinoid Repair Cream for the face
Raffy Karamanoukian MD FACS
Retin-A and Moisturizer
Retin a has been shown in studies to reduce lines, pigment, and sebaceous glands (pores). I recommend it to most of my patients. It is safe on all skin types. You have to use if over years to have it be effective.
Good question, all the skin stuff can really get confusing. I have spoken to many dermatoligists about this, it seems the ideal night time treatment is a retinoid two or three times a week with a peptide serum on the other nights. Ideally you would put the retinoid on first wait a few minutes for the sting to go away than add the moisturizer (non comedogenic of course)
How to Apply Retin-A
Retin-A, and other retinoids, can be drying if it is not applied to your skin properly. I recommend that all of my patients use only a pea size amount, and begin by applying it every other night. I encourage them to increase the frequency as tolerated. It is important to use a moisturizer in combination with the Retin-A. For patients with very dry skin, they may apply a moisturizer both before and after the Retin-A. Other patients can simply moisturize on top of the Retin-A.
Web reference: http://www.clearclinic.com/retinoids/
Moisturizer wth Retin-A
It's great that you are using moisturizer with Retin-A. This is the key to your skin not becoming dry and irritated. Studies have shown that it doesn't matter which one, the moisturizer or the Retin A, you put on first. It's just important that you use moisturizer with retinoids. I generally recommend that they are used at least twice daily.
Web reference: http://www.aglowdermatology.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.